Wisconsin, 2011

Tornadoes and Hail in Wisconsin, April 10, 2011

April 10, 2011 · NWS GRB · 52 events in 14 counties and zones

Thunderstorms developed along and ahead of a cold front as it encountered moist and unstable air across Wisconsin. A record number of tornadoes for April struck Wisconsin on April 10.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$26 million
Crop damage
None recorded
Events
52

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along and ahead of a cold front as it encountered moist and unstable air across Wisconsin.

A record number of tornadoes for April struck Wisconsin on April 10. Fifteen twisters affected the state as a strong spring storm moved across the western Great Lakes. In the National Weather Service Green Bay service area of northeast Wisconsin, ten tornadoes were reported, a record single-day outbreak for any month of the year.

In addition to the tornadoes, the lines of thunderstorms that developed produced plenty of straight line wind damage and large hail. Wind gusts, some estimated in the 80 mph to 100 mph range, downed numerous trees, damaged a small building, caused an injury and damage to two homes, toppled an 80-foot tall radio tower, threw a carport two houses away, and caused major damage to two industrial buildings. The largest hail reported was baseball size near Winneconne in Winnebago County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 10, 1:40 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 10, 1:40 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
240 PM CDT SUN APR 10 2011

.SHORT TERM...TNGT AND MON. MAIN FCST FOCUS TO BE ON SEVERE
POTENTIAL LATE THIS AFTERNOON INTO THE EVENING HOURS. POTENTIAL
EXISTS FOR SIGNIFICANT THUNDERSTORMS WITH DAMAGING WINDS...LARGE
HAIL AND SEVERAL TORNADOES.

THE 19Z MSAS SFC ANALYSIS SHOWED A STG AREA OF LOW PRES SITUATED
OVER E-CNTRL MN WITH A WRMFNT EXTENDED EWD THRU CNTRL WI. A CDFNT
STRETCHED SOUTH FROM THE LOW THRU CNTRL SECTIONS IA. AIR MASS
ACROSS SRN WI HAS BECOME VERY UNSTABLE WITH DEW PTS RISING INTO
THE LWR 60S...CAPES APPROACHING 2K J/KG AND LI'S AS LOW AS -8.
RADAR MOSAIC/SATL IMAGERY INDICATED ACCAS CLDS/SCT SHWRS
DEVELOPING OVER NE IA AND MOVING NEWD INTO CNTRL WI. NONE OF THESE
STORMS ARE SVR AS OF YET.

OUTBREAK OF SVR STORMS IS STILL EXPECTED LATE THIS AFTERNOON INTO
THE EVENING HOURS OVER MUCH OF NE WI. THUNDERSTORMS ARE FCST TO
DVLP FROM ERN MN/NE IA AHD OF THE CDFNT THIS AFTERNOON AND THEN
MOVE RAPIDLY EAST (40 TO 50 MPH) THRU WI. THERMODYNAMICS ALL APR
FAVORABLE FOR THESE STORMS TO QUICKLY TURN SEVERE AS JET ENERGY
LIFTS NE THRU THE MIDWEST AHD OF THE MAIN UPR TROF. THESE SVR
STORMS WL REACH CNTRL WI BETWEEN 5 AND 7 PM...ERN WI BETWEEN 7 AND
9 PM. LARGEST HODOGRAPHS ARE FCST TO RESIDE NEAR THE WRMFNT WHICH
SHOULD BE LOCATED OVER NRN WI WHEN THE STORMS ARRIVE. THIS AREA
WOULD HAVE THE BEST CHC OF SEEING TORNADO ACTIVITY WITH THE
POSSIBILITY OF LONG-TRACKED TORNADOES. ANTICIPATE A WEATHER WATCH
TO BE ISSUED SHORTLY.

THE SFC LOW TO CONT MOVING NE THRU THE WRN GREAT LKS TNGT AND
SWEEP THE CDFNT THRU THE FCST AREA THIS EVENING. ONGOING
CONVECTION SHOULD ALREADY BE IN THE PROCESS OF EXITING WI AROUND
THE MIDNGT HOUR WITH ONLY LGT STRATIFORM RAIN IN SCT FASHION FOR
THE OVERNIGHT PERIOD. WINDS WL VEER WEST AND INCREASE THRU THE NGT
WITH GUST APPROACHING 30 MPH TOWARD DAYBREAK. HAVE LOWERED MIN
TEMPS A FEW DEGS AS COOLER AIR QUICKLY MOVES IN BEHIND THE
DEPARTED CDFNT.

WRAP-AROUND MSTR/SECONDARY SFC TROF/PASSAGE OF THE UPR TROF TO
MOVE THRU WI MON MORNING AND MAY BE ABLE TO KICK OFF A FEW LGT
SHWRS. BY MON AFTERNOON...A RDG OF HI PRES IS FCST TO MOVE INTO
THE UPR MS VALLEY AND BEGIN TO ADVECT DRIER AIR INTO WI. HAVE LEFT
A TOKEN SLGT CHC POP FOR THE AFTERNOON...BUT THESE MAY BE ABLE TO
GET DROPPED IF MDLS PERSIST ON AMT OF DRYING. MAX TEMPS BACK TO
NORMAL ON MON WITH LWR 50S NORTH...MID-UPR 50S ELSEWHERE.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY. UPPER RIDGE BUILDS
INTO THE AREA MONDAY NIGHT AND REMAINS ACROSS WISCONSIN BEFORE
FLATTENING TUESDAY NIGHT. THIS SHOULD PROVIDE FOR DRY AND
SEASONABLE WEATHER THROUGH EARLY WEDNESDAY. CLIPPER LIKE SYSTEM
APPROACHES WEDNESDAY WITH A SURFACE COLD FRONT THAT DROPS ACROSS
WISCONSIN BEFORE STALLING ACROSS NORTHERN ILLINOIS WEDNESDAY NIGHT
THROUGH THURSDAY. THEN MODELS SUGGEST THAT AN INVERTED TROUGH WILL
FORM FROM THE SOUTHERN PLAINS TO IOWA...WITH OVERRUNNING
PRECIPITATION TO IT/S NORTH.

UPPER JET ENERGY MOVING INTO THE SOUTHERN PLAINS FROM THE WESTERN
UNITED STATES IS EXPECTED TO PRODUCE A CLOSED LOW OVER THE MID
MISSISSIPPI VALLEY THURSDAY NIGHT WHICH THEN MOVES VERY SLOWLY
EAST TO THE OHIO VALLEY BY SATURDAY. THE GFS IS FURTHER SOUTH THAN
THE ECMWF AT FIRST BUT THEN THE TWO MODELS COME TOGETHER WITH A
LOW OVER ILLINOIS ON SATURDAY. THIS COULD MAKE FOR AN EXTENDED
PERIOD OF CLOUDS AND COOLER WEATHER THURSDAY THROUGH SATURDAY WITH
PERIODS OF RAIN AND POSSIBLY SOME SNOW. ACCUMULATING SNOW POSSIBLE
FRIDAY NIGHT AND SATURDAY IF THE BOUNDARY LAYER TEMPERATURES ARE
COLD ENOUGH.
&&

.AVIATION...VFR CONDITIONS TO ONLY LAST INTO THE EVENING HOURS
BEFORE A CDFNT SWEEPS THRU THE RGN AND BRING SVR TSTMS TO MUCH OF
THE AREA. SOUTH WNDS TO VEER WEST AND INCREASE INTO THE 15 TO 25
KT RANGE WITH GUSTS APPROACHING 30 KTS. A LARGE AREA OF LOW
STRATUS CLDS TO THEN OVERSPREAD THE TAF SITES AFTER MIDNIGHT WITH
CIGS/VSBYS IN THE IFR/MVFR RANGE. AS A RDG OF HI PRES BEGINS TO
BUILD INTO THE WRN GREAT LKS MON AFTERNOON...EXPECT CIGS TO RETURN
TO VFR CONDITIONS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR WIZ018>021-030-031-035>040-
045-048>050-074.

&&

KALLAS/RDM
Hazardous weather outlook, Apr 10, 10:54 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1154 AM CDT SUN APR 10 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-111700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1154 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER OVER ALL OF NORTH
CENTRAL AND NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING.

A MAJOR SEVERE WEATHER OUTBREAK STILL LOOKS LIKELY FOR LATE THIS
AFTERNOON AND EVENING AS A STRONG LOW PRESSURE SYSTEM AND COLD
FRONT MOVE INTO THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS WESTERN WISCONSIN AND NORTHEAST IOWA BY MID-AFTERNOON AND
QUICKLY BECOME SEVERE. THESE SEVERE STORMS WILL RAPIDLY SWEEP EAST
AT 40 TO 50 MPH ACROSS CENTRAL AND EASTERN WISCONSIN BETWEEN 5 AND
9 PM WITH THE PRIMARY THREAT BEING DAMAGING WINDS...LARGE HAIL
AND TORNADOES.

RAINFALL AMOUNTS FROM THE STORMS IS ALSO EXPECTED TO BE HEAVY AT TIMES.
THAT WILL RESULT IN AN INCREASED RISK OF FLOODING... ESPECIALLY NEAR
RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ON MONDAY AFTERNOON...STRONG NORTHWEST WINDS OF 20 TO 30 MPH ARE
FORECAST TO OVERSPREAD THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ521-522-541>543-111700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1154 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOIST AIR MOVING NORTH OVER THE COLD WATERS OF LAKE MICHIGAN WILL
BRING AREAS OF DENSE FOG FROM TIME TO TIME. THUNDERSTORMS ARE ALSO
EXPECTED LATE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY
BE ABLE TO PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW.

AK

The radar

The Green Bay radar (KGRB), 47 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

19 hail, 15 tornado, 15 thunderstorm wind, 3 funnel cloud. Local standard time, as filed.

Hail, Kewaunee

When
April 10, 3:32 PM CST
Where
Kewaunee County, 2 mi SW of Kewaunee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.429, -87.529

Thunderstorms produced penny size hail that covered the ground a couple miles southwest of the city of Kewaunee.

Hail, Kewaunee

When
April 10, 3:32 PM CST
Where
Kewaunee County, Kewaunee
Measured
1.75 in hail
Reported by
County Official
Coordinates
44.450, -87.500

Thunderstorms produced golf ball size hail that fell in Kewaunee.

Hail, Kewaunee

When
April 10, 3:33 PM CST
Where
Kewaunee County, 1 mi NW of Kewaunee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.458, -87.517

Thunderstorms produced penny size hail that fell at the intersection of 3rd Street and Ellis Street in Kewaunee.

Hail, Kewaunee

When
April 10, 3:37 PM CST
Where
Kewaunee County, Kewaunee
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
44.450, -87.500

Thunderstorms produced lime size hail that fell at Kewaunee.

Tornado, Marathon

When
April 10, 5:08 PM CST to 5:10 PM CST
Where
Marathon County, 2.18 mi N of Hamburg to 2.81 mi N of Hamburg
Rating
EF0
Path length
0.95 mi
Path width
150 yd
Continued into
Lincoln, Wi (GRB)
Property damage
$258,000
Reported by
NWS Storm Survey
Coordinates
45.111, -89.886

A tornado developed about 2 miles north of Hamburg at 6:08 pm CDT (1708 CST) and moved northeast into Lincoln County at 6:10 pm CDT (1710 CST). Pine trees were uprooted and large branches were broken in the path of the storm (DI 28, DOD 2-3). A house sustained damage to its siding (DI 2, DOD 2) and several barns were blown down or lost their roofs (DI 1, DOD 2-3). The average width of the tornado in Marathon County was 100 yards. The tornado reached EF3 intensity in Lincoln County.

Tornado, Lincoln

When
April 10, 5:10 PM CST to 5:41 PM CST
Where
Lincoln County, 1.98 mi W of Corning to 0.54 mi SW of Bloomville
Rating
EF3
Path length
20.2 mi
Path width
1,050 yd
Injuries
2 direct, 0 indirect
Property damage
$11 million
Reported by
NWS Storm Survey
Coordinates
45.120, -89.871

The tornado that formed north of Hamburg (Marathon County) at 6:08 pm CDT (1708 CST) moved into Lincoln County at 6:10 pm CDT (1710 CST). The tornado reached EF3 intensity on the north side of Merrill at approximately 6:22 pm, where 22 homes and seven businesses were destroyed. Several homes lost nearly all exterior and some interior walls (DI 2, DOD 7-8). In addition, 22 homes and one business sustained major damage, and 20 home and four businesses sustained minor damage. A 67 year old male was thrown over 200 feet from his bedroom and suffered broken ribs, a ruptured spleen, and a bruised lung. Another person sustained minor injuries. The tornado tore a path over 20 miles long in Lincoln County before dissipating. The maximum width was about six tenths of a mile (1050 yards) wide. The average width was about 400 yards.

Hail, Brown

When
April 10, 5:19 PM CST
Where
Brown County, 2.76 mi S of New Rome
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.190, -89.880

Thunderstorms produced penny size hail that fell near New Rome.

Tornado, Waushara

When
April 10, 5:35 PM CST to 5:42 PM CST
Where
Waushara County, 1.8 mi NW of Coloma Muni Arpt to 4.3 mi ESE of Hancock
Rating
EF1
Path length
7.87 mi
Path width
140 yd
Property damage
$175,000
Reported by
NWS Storm Survey
Coordinates
44.086, -89.598

This tornado moved out of Adams County and entered Waushara County at 6:35 pm CDT (1735 CST) about 1.8 miles northwest of Coloma. The worst damage occurred just inside the Waushara County line. A mobile home roof was torn off (DI 3, DOD 4) and roof damage was noted to several homes (DI 2, DOD 4). The average width was about 80 yards.

Thunderstorm Wind, Langlade

When
April 10, 5:41 PM CST
Where
Langlade County, 12.41 mi W of Deerbrook
Measured
74 kt (85 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
45.235, -89.425

Two houses sustained minor damage from straight line winds associated with a thunderstorm that, about 10 minutes later, produced a tornado near Parrish. An occupant of one of the houses sustained minor injuries from flying glass.

Hail, Waushara

When
April 10, 5:42 PM CST
Where
Waushara County, 1.62 mi SSW of Hancock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.107, -89.528

Thunderstorms produced quarter size hail that fell near the intersection of County Road C and Interstate 39.

Tornado, Langlade

When
April 10, 5:50 PM CST to 5:58 PM CST
Where
Langlade County, 4.94 mi S of Parrish to 2 mi E of Parrish
Rating
EF1
Path length
5.3 mi
Path width
400 yd
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
45.350, -89.382

A tornado formed about five miles south of Parrish at 6:50 pm CDT (1750 CST) and moved just east of north for a little over five miles. The tornado affected about 1600 acres of hardwood and softwood trees. It was estimated that over one million trees were snapped, uprooted, or suffered serious damage (DI 27, DOD 3-4). The loss to timber alone is estimated at over one million dollars. One cabin was destroyed by fallen trees. The tornado was seen by a storm chaser at 6:55 pm CDT. The average width of the tornado was 250 yards.

Hail, Portage

When
April 10, 5:51 PM CST
Where
Portage County, 4.35 mi S of Bancroft
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
44.258, -89.510

Thunderstorms produced penny size hail that fell around Almond near Interstate Highway 39.

Hail, Waushara

When
April 10, 5:53 PM CST
Where
Waushara County, Wild Rose
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
44.180, -89.250

Thunderstorms produced golf ball size hail and a rotating wall cloud at Wild Rose.

Thunderstorm Wind, Waushara

When
April 10, 5:54 PM CST
Where
Waushara County, 6.47 mi NW of Wautoma
Measured
78 kt (90 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.130, -89.380

Thunderstorm wind gusts of 80 to 90 mph downed 12-inch diameter trees in western Waushara County.

Thunderstorm Wind, Langlade

When
April 10, 5:54 PM CST
Where
Langlade County, Elcho
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
45.430, -89.180

Thunderstorm wind gusts downed trees in Elcho.

Hail, Portage

When
April 10, 5:57 PM CST
Where
Portage County, 5.43 mi SSE of Blaine
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.250, -89.250

Thunderstorms produced penny size hail that fell north of Wild Rose.

Thunderstorm Wind, Waushara

When
April 10, 6:00 PM CST
Where
Waushara County, 2.42 mi NW of Wautoma to 3.23 mi N of Wautoma
Measured
78 kt (90 mph) estimated gust
Reported by
Storm Chaser
Coordinates
44.090, -89.320

Thunderstorm wind gusts of 80 to 90 mph downed numerous trees north and northwest of Wautoma, including a 100-year-old oak tree. Many trees were knocked down along Highway 73, some blocking the road.

Tornado, Waushara

When
April 10, 6:06 PM CST to 6:20 PM CST
Where
Waushara County, 1.1 mi SW of Saxeville to 4.4 mi ENE of West Bloomfield
Rating
EF1
Path length
13.33 mi
Path width
200 yd
Continued into
Waupaca, Wi (GRB)
Reported by
NWS Storm Survey
Coordinates
44.169, -89.136

A tornado developed at approximately 7:06 pm CDT (1806 CST) near Saxeville in Waushara County and moved east-northeast across east-central Wisconsin. Numerous pine trees were snapped or uprooted (DI 28, DOD 4) near the initial point of contact. As the tornado moved into West Bloomfield, several farm buildings were heavily damaged, including a barn that collapsed (DI 1, DOD 6). The tornado had an average width of 100 yards, but it was not on the ground continuously. The tornado entered Waupaca County at 7:20 pm CDT (1820 CST).

Tornado, Waupaca

When
April 10, 6:20 PM CST to 6:32 PM CST
Where
Waupaca County, 2.07 mi SSW of Fremont to 1.61 mi ENE of North Readfield
Rating
EF1
Path length
7.94 mi
Path width
200 yd
Continued into
Outagamie, Wi (GRB)
Reported by
NWS Storm Survey
Coordinates
44.243, -88.887

The tornado that formed near Saxeville moved into Waupaca County at 7:20 pm CDT (1820 CST) southwest of Fremont. Several farm buildings were impacted by the tornado in addition to many trees. Near Readfield, a barn was lifted and rolled off its foundation (DI 1, DOD 7). A poorly anchored house roof, which overhung the house walls, was completely removed with debris strewn nearly 1/4 mile to the northeast (DI 2, DOD 6; lower values). The average width was 100 yards. The tornado moved into Outagamie County at 7:32 pm CDT (1832 CST).

Tornado, Forest

When
April 10, 6:30 PM CST to 6:46 PM CST
Where
Forest County, 3.49 mi SE of Argonne to 1.27 mi ESE of Newald
Rating
EF2
Path length
9.17 mi
Path width
600 yd
Continued into
Florence, Wi (GRB)
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
45.639, -88.823

A tornado developed about 3.5 miles southeast of Argonne and moved northeast into Florence County. The storm uprooted and snapped hundreds of trees, some of which fell on vacation cabins along the storm's path. The hardest hit area was several miles east of Argonne shortly after the tornado developed. A large part of the roof of a house was removed (DI 2, DOD 6). The tornado continued northeast into Florence County at 7:46 pm CDT (1846 CST). The average width of the tornado was 250 yards.

Hail, Forest

When
April 10, 6:30 PM CST
Where
Forest County, 1.24 mi W of Argonne
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
45.672, -88.906

Thunderstorms produced half dollar size hail that fell north of Argonne.

Tornado, Outagamie

When
April 10, 6:32 PM CST to 6:43 PM CST
Where
Outagamie County, 3.16 mi WNW of Dale to 1.02 mi SE of Hortonville
Rating
EF1
Path length
6.41 mi
Path width
175 yd
Reported by
Emergency Manager
Coordinates
44.287, -88.739

The tornado that formed near Saxeville in Waushara County moved across southeast Waupaca County and into southwest Outagamie County at 7:32 pm CDT (1832 CST). The tornado, which was not on the ground the entire time, damaged a couple of farm buildings just south of Hortonville before it dissipated. One of the buildings lost part of its roof (DI 1, DOD 5). The average path width was 100 yards.

Hail, Winnebago

When
April 10, 6:34 PM CST
Where
Winnebago County, 0.5 mi W of Winchester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.200, -88.680

Thunderstorms produced penny size hail that fell west of Winchester.

Hail, Waushara

When
April 10, 6:35 PM CST
Where
Waushara County, Wautoma
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.070, -89.280

Thunderstorms produced golf ball size hail that fell at Wautoma.

Hail, Forest

When
April 10, 6:35 PM CST
Where
Forest County, Argonne
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
45.670, -88.880

Thunderstorms produced golf ball size hail that fell at Argonne.

Hail, Forest

When
April 10, 6:35 PM CST
Where
Forest County, 1.38 mi S of Lake Metonga
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.530, -88.900

Thunderstorms produced 2 inch diameter hail near Crandon.

Funnel Cloud, Outagamie

When
April 10, 6:35 PM CST
Where
Outagamie County, 1.64 mi WNW of Dale
Reported by
Amateur Radio
Coordinates
44.280, -88.710

A ham radio operator spotted a funnel cloud near Dale in southwest Outagamie County.

Thunderstorm Wind, Waushara

When
April 10, 6:37 PM CST
Where
Waushara County, 3.45 mi N of Wautoma
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.120, -89.280

Thunderstorm wind gusts to 80 mph downed large trees about 4 miles north of Wautoma.

Hail, Waushara

When
April 10, 6:40 PM CST
Where
Waushara County, 2 mi E of Wild Rose
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.180, -89.210

Penny size hail fell east of Wild Rose and wind gusts reached 60 mph.

Thunderstorm Wind, Waushara

When
April 10, 6:40 PM CST
Where
Waushara County, 2 mi E of Wild Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.180, -89.210

Thunderstorms produced gusts to 60 mph along with penny size hail.

Tornado, Florence

When
April 10, 6:46 PM CST to 6:51 PM CST
Where
Florence County, 7.44 mi S of Long Lake to 5.79 mi SSE of Long Lake
Rating
EF0
Path length
2.8 mi
Path width
100 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
45.722, -88.676

The tornado that formed near Argonne (Forest County) entered southwest Florence County at 7:46 pm CDT (1846 CST). Several large tree branches were broken (DI 28, DOD 2) before the tornado dissipated at 7:51 pm CDT (1851 CST). The average path width of the tornado in Florence County was 75 yards.

Hail, Waushara

When
April 10, 6:50 PM CST
Where
Waushara County, 1.98 mi E of Wild Rose
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.180, -89.210

Golf ball size hail fell 2 miles east of Wild Rose.

Tornado, Waushara

When
April 10, 6:53 PM CST to 7:04 PM CST
Where
Waushara County, 0.29 mi NW of Poy Sippi to 0.67 mi SSW of Tustin
Rating
EF1
Path length
6.22 mi
Path width
150 yd
Continued into
Winnebago, Wi (GRB)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.133, -89.004

A tornado formed near Poy Sippi, moved east-northeast over the north shore of Lake Poygan, then entered Winnebago County at 8:04 pm CDT (1904 CST). The tornado damaged a house (DI 2, DOD 4) and destroyed a barn (DI 1, DOD 6) in the Poy Sippi area. Another barn was flattened (DI 1, DOD 6) near the north shore of Lake Poygan. Many pine and fir trees were uprooted or snapped (DI 28, DOD 3-4) along the path of the storm. The average path width was 100 yards.

Hail, Waushara

When
April 10, 6:54 PM CST
Where
Waushara County, Pine River
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.150, -89.080

Quarter size hail fell at Pine River.

Tornado, Forest

When
April 10, 7:03 PM CST to 7:08 PM CST
Where
Forest County, 4.19 mi WNW of Armstrong Creek to 3.24 mi N of Armstrong Creek
Rating
EF1
Path length
3.29 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
45.650, -88.525

A second tornado formed in Forest County about four miles west of Armstrong Creek at 8:03 pm CDT (1903 CST). The tornado snapped and uprooted trees and damaged two houses. One of the houses sustained significant roof damage (DI 2, DOD 4) as the tornado moved across the area. The average width was 125 yards.

Tornado, Winnebago

When
April 10, 7:04 PM CST to 7:07 PM CST
Where
Winnebago County, 0.98 mi SW of Lake Poygan to 2.3 mi WSW of Winchester
Rating
EF1
Path length
8.71 mi
Path width
150 yd
Property damage
$1.4 million
Reported by
NWS Storm Survey
Coordinates
44.161, -88.885

The tornado that formed near Poy Sippi crossed into Winnebago County at 8:04 pm CDT (1904 CST). The tornado moved along the north shore of Lake Poygan, causing most of its damage near Boom Bay on the northeast shore. Two homes were heavily damaged as portions of their roofs were partially ripped off (DI 2, DOD 4). Several other houses sustained lesser damage in this area. In addition, two small mobile homes were rolled on their side (DI 3, DOD 5) and many trees were uprooted or snapped. The tornado dissipated about 2 miles west of Winchester, although damage occurred east and southeast of this location from straight-line thunderstorm winds. The average path width was 100 yards.

Hail, Winnebago

When
April 10, 7:11 PM CST
Where
Winnebago County, 0.99 mi E of Lake Winneconne
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
44.150, -88.710

Baseball size hail fell north of Winneconne on County Highway M.

Funnel Cloud, Winnebago

When
April 10, 7:20 PM CST
Where
Winnebago County, 1.7 mi NE of Lake Winneconne
Reported by
Emergency Manager
Coordinates
44.170, -88.710

A funnel cloud was spotted on Oak Ridge Road in Winnebago County.

Thunderstorm Wind, Winnebago

When
April 10, 7:30 PM CST
Where
Winnebago County, 0.5 mi E of Neenah to 0.5 mi E of Menasha
Measured
87 kt (100 mph) estimated gust
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
44.180, -88.440

Thunderstorm downburst wind gusts, estimated in the 75 to 100 mph range, caused major damage to 2 large industrial buildings in the Neenah-Menasha area. Much of the west-facing wall of one building was blow inward. The high winds also downed trees and power lines, knocked down an 80-foot ham radio tower, bent a large flagpole, downed fences and threw a carport into a yard two houses down the street.

Hail, Outagamie

When
April 10, 7:30 PM CST
Where
Outagamie County, 0.34 mi W of Greenville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.299, -88.537

Thunderstorms produced penny size hail that fell near the intersection of State Highways 15 and 76.

Tornado, Outagamie

When
April 10, 7:43 PM CST to 7:46 PM CST
Where
Outagamie County, 1.23 mi SW of Kaukauna to 0.3 mi S of Little Chute
Rating
EF2
Path length
1.52 mi
Path width
175 yd
Property damage
$6.7 million
Reported by
NWS Storm Survey
Coordinates
44.258, -88.288

A fast moving tornado touched down in the southwest side of Kaukauna near County Road CE at 8:43 pm CDT (1743 CST). The tornado cut through the center of a subdivision as it moved north-northeast to near the Fox River before lifting off the ground. Seven homes were destroyed, 24 homes and four businesses sustained major damage, and 160 other homes sustained minor damage. Several houses lost large sections of their roofs (DI 2, DOD 6) in the hardest hit area of the city. The average path width was 125 yards.

Thunderstorm Wind, Outagamie

When
April 10, 7:46 PM CST
Where
Outagamie County, 1.21 mi SE of Appleton
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.260, -88.380

Thunderstorms southeast of Appleton produced a measured wind gust of 60 mph.

Thunderstorm Wind, Winnebago

When
April 10, 7:46 PM CST
Where
Winnebago County, 3.06 mi ENE of Fisk
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.960, -88.620

Thunderstorm wind gusts to 75 mph downed trees southwest of Oshkosh.

Thunderstorm Wind, Brown

When
April 10, 7:48 PM CST
Where
Brown County, 2.1 mi WNW of Askeaton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.280, -88.160

Thunderstorm winds damaged a small building on Country Road D.

Tornado, Brown

When
April 10, 7:53 PM CST to 7:55 PM CST
Where
Brown County, 1.16 mi NNE of Askeaton to 1.43 mi S of Greenleaf
Rating
EF1
Path length
1.2 mi
Path width
75 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
44.285, -88.110

A brief tornado touched down about a mile and a half south of Greenleaf. The tornado damaged the tops of two silos then ripped the roof off a barn (DI 1, DOD 5). Average path width was 75 yards.

Tornado, Calumet

When
April 10, 7:59 PM CST to 8:01 PM CST
Where
Calumet County, 1.63 mi NW of Quinney to 1.49 mi SSE of Stockbridge
Rating
EF1
Path length
1.67 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.038, -88.321

A brief tornado moved off Lake Winnebago and onshore south of Stockbridge just before 9:00 pm CDT (2000 CST). The waterspout was seen as it moved onto the shore, damaging two homes. A three-season room on one of the houses was ripped off the structure (DI 2, DOD 4). The tornado moved northeast and tore off a section of the roof of a large outbuilding (DI 1, DOD 4). The tops of trees were snapped in two areas along the path of the tornado. The average path width was 75 yards.

Thunderstorm Wind, Calumet

When
April 10, 8:01 PM CST
Where
Calumet County, Brillion
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.180, -88.070

Thunderstorm wind gusts of 50 to 60 mph downed power lines in Brillion.

Thunderstorm Wind, Calumet

When
April 10, 8:06 PM CST
Where
Calumet County, 0.5 mi E of Chilton
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
44.030, -88.160

A school in Chilton measured a thunderstorm wind gust of 64 mph.

Thunderstorm Wind, Manitowoc

When
April 10, 8:15 PM CST
Where
Manitowoc County, 0.85 mi NE of Reedsville
Measured
65 kt (75 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.160, -87.960

Thunderstorm winds downed trees in Reedsville.

Funnel Cloud, Brown

When
April 10, 8:15 PM CST
Where
Brown County, 1.5 mi SSE of Denmark
Reported by
Law Enforcement
Coordinates
44.329, -87.824

A funnel cloud was spotted at Cooperstown Road near Denmark, in eastern Brown County.

Thunderstorm Wind, Manitowoc

When
April 10, 8:38 PM CST
Where
Manitowoc County, 0.5 mi E of Manitowoc
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.080, -87.660

Thunderstorms in Manitowoc produced estimated wind gusts to 65 mph.

Thunderstorm Wind, Manitowoc

When
April 10, 8:57 PM CST
Where
Manitowoc County, 0.69 mi S of Cleveland
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.910, -87.750

Thunderstorm winds downed trees in Cleveland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297496, 297497, 297495, 297494, 285243, 285246, 297493, 285259, 286808, 301542, 285283, 297491, 297490, 300842, 300866, 297489, 300856, 286812, 286831, 285272, 297498, 286836, 297488, 297484, 297486, 297487, 301117, 300858, 297483, 301150, 285275, 297481, 285305, 297480, 285282, 285306, 297479, 301131, 300885, 301548, and more.